Alert archive / Maine / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Caribou, ME

June 28, 2016Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this flash flood warning at Jun 28, 2016, 2:25 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 2:25 PM EDT (18:25 UTC)
Expired
Jun 28, 2016, 5:30 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 78 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WGUS51 KCAR 281825
FFWCAR
MEC003-019-282130-
/O.NEW.KCAR.FF.W.0001.160628T1825Z-160628T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 530 PM EDT

* AT 224 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ASHLAND...MASARDIS...OXBOW...SCOPAN...NASHVILLE PLANTATION...CASTLE
  HILL...SQUA PAN AND GARFIELD.

LAT...LON 4675 6831 4659 6821 4629 6874 4647 6877

$$

MIGNONE
2 follow-up statements
666 
WGUS71 KCAR 281957
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT TUE JUN 28 2016

MEC003-019-282130-
/O.CON.KCAR.FF.W.0001.000000T0000Z-160628T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-PENOBSCOT ME-
357 PM EDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
EAST CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES...

AT 353 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ASHLAND...MASARDIS...OXBOW...SCOPAN...NASHVILLE PLANTATION...
SQUA PAN AND GARFIELD.

LAT...LON 4675 6831 4659 6821 4629 6874 4647 6877

$$

MIGNONE
337 
WGUS71 KCAR 282125
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
525 PM EDT TUE JUN 28 2016

MEC003-019-282134-
/O.EXP.KCAR.FF.W.0001.000000T0000Z-160628T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-PENOBSCOT ME-
525 PM EDT TUE JUN 28 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 530 PM EDT...

FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO
HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4675 6831 4659 6821 4629 6874 4647 6877

$$

MIGNONE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:09 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 28, 1:09 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
109 PM EDT TUE JUN 28 2016

.SYNOPSIS...
A weakening cold front will approach the area today and cross the
area Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
107 pm Update...Line of storms setting up across portions of
northern and western areas as previously forecast. QPF/Rainfall
needed to boosted through 8 pm(00Z) as the latest runs of the HRRR
3KM and NAM12 are doing well w/the placement & QPF amounts. Main
threat continues to be very heavy rainfall with potential for
flash flooding. Strong wind gusts(up to 55 mph) possible in the
stronger cores. These threats have been addressed in the Hazardous
Weather Outlook(HWO). 16z surface analysis showed llvl convergence
zone setting up in the line of storms out ahead of the slow moving
cold front. A nice theta e axis showing up in the same area will
aid in heavy rainfall. Hrly temps were adjusted based on the
latest conditions.

Previous Discussion...
Hi-res ensembles hint at the possibility for 2 to 3 inches over
about 6 hours in the southwest/northeast oriented line from about
early afternoon into early evening, wherever that line sets up.
Thankfully, it's been quite dry leading up to this, so larger
river flooding isn't a concern, and the ground should be able to
handle some rainfall. Still, will have to keep a close eye on
things, and anyone traveling or recreating in Northern Maine
should be aware of the flooding possibility.

Continued wet into tonight with the higher precip chances
expanding southeast to the rest of the forecast area. Can't rule
out some thunderstorms anywhere in the forecast area tonight.
Mild temperatures again tonight as well.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Most models indicate left ovr cnvctn from Tue ngt ending across
the NW and xtrm NE ME durg the erly morn hrs, only to be replaced
by new cnvctn midday into the aftn msly across N cntrl and NE ME
as the upper trof from SE QB lifts NE across the region. Again, we
highlight hvy rnfl enhanced wording with any tstms durg the day
Wed and show the max QPF orientation a little further E than
where cnvctn later tdy into tngt is xpctd to occur. Cannot rule
out lclzd flooding, but based on current flash flood guidance,
most lctns should be able to handle at least some hvy rnfl. The
best potential of flooding will be across any overlap areas of
potential cnvctn later tdy into tngt.

Sig rnfl should then move E of the FA Wed eve, with some clrg
spcly to the SW ptns of the FA late Wed ngt. After mild ovrngt
lows, temps should reach at or abv normal highs Thu aftn with
skies last to clr ovr NE ptns of the FA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Mostly clr skies are xpctd Thu ngt into Fri early aftn. cannot
rule out patchy valley fog late Thu ngt, spcly ovr areas receiving
sig rnfl, to early to mention in the fcst attm. Hi temps Fri
should reach at or just abv 80 deg ovr lower trrn lctns N of the
immediate coast.

Clds then begin to increase from the SW later Fri aftn as an upper
lvl trof from the great lks begins to apch. This system will bring
shwrs to the region Fri ngt and a chc of tstms on Sat as the upper
trof slowly crosses the region. Cooler and less humid air will
follow for the region Sat ngt thru Mon, with additional s/wvs from
Cntrl Can resulting in aftn and eve shwrs both on Sun and Mon.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: IFR and MVFR ceilings this morning south of Presque
Isle. Some improvement in ceilings, although most areas near the
coast should remain MVFR through the day. Over the north, from
Presque Isle north, any storms that develop this afternoon could
bring visibilities or ceilings down to MVFR or even IFR, but
outside of storms, expect generally VFR later today. By late
tonight, expect all areas to drop to IFR with rain.

SHORT TO LONG TERM: Clgs and attms, vsbys, will be IFR in shwrs
and possible tstms on Wed, improving to MVFR by Wed ngt and then
to VFR on Thu. VFR should cont Thu ngt thru Fri eve, with clgs and
attms, vsbys, lowering to MVFR again late Fri ngt into Sat in
shwrs and possible tstms.

&&

.MARINE...
NEAR TERM: South winds around 15 knots with seas 2 to 4 feet
will persist today into tonight. Fog expected on the waters
tonight, as well as a chance at storms.

SHORT TO LONG TERM: Winds and wvs are xpctd to be below SCA
thresholds thru the ptns of the fcst, with 2 to 4ft wv hts ovr
outer MZs and arnd 2ft for the inner bay/harbor MZ. Went with
about 85 to 90 percent of WW3 wv guidance for fcst wv hts.
Otherwise, marine ST/fog will result in low vsbys Wed, with
improving vsbys by Wed ngt.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Hazardous weather outlook, Jun 28, 10:28 AM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1028 AM EDT TUE JUN 28 2016

MEZ001>006-010-011-031-032-291430-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1028 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE
AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...STRONG THUNDERSTORMS EXPECTED TO PRODUCE VERY HEAVY RAINFALL...

THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. THE HEAVIEST ACTIVITY IS
EXPECTED ACROSS NORTHERN AND NORTHWEST MAINE. IN ADDITION TO THE
VERY HEAVY RAINFALL...SOME THUNDERSTORMS COULD CONTAIN STRONG WIND
GUSTS UP TO 50 MPH.

THERE IS POTENTIAL THAT THE HEAVY RAINFALL COULD LEAD TO
FLASH FLOODING ESPECIALLY IN THE MORE URBAN AREAS. LISTEN TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN
MAINE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-029-030-291430-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
1028 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN
MAINE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-291430-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1028 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

In the hours before

Special weather statement, Jun 28, 1:36 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
136 PM EDT TUE JUN 28 2016

MEZ001>004-282200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
136 PM EDT TUE JUN 28 2016

...STRONG THUNDERSTORMS WILL CONTAIN TORRENTIAL RAINFALL AND
STRONG WIND GUSTS THROUGH LATE THIS AFTERNOON...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO REDEVLOP ACROSS
PORTIONS OF THE REGION THROUGH THE LATE AFTERNOON HOURS. RAINFALL
RATES OF 2 TO 3 INCHES PER HOUR IN THE STRONGER STORMS WILL LEAD
TO THE POTENTIAL FOR FLASH FLOODING. MOTORISTS TRAVELING ALONG
ROUTES 1...164 AND 161 NEED TO BE AWARE OF THE HEAVY RAIN
POTENTIAL. IN ADDITION TO THE FLASH FLOODING THREAT WILL BE THE
POTENTIAL STRONG WIND GUSTS UP TO 55 MPH IN THE STRONGEST STORMS
AND LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:29 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot46 min
Jun 28, 2:16 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot44 min

Nearby

Flash Flood Warnings in Maine, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.